Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Las Vegas, NV

July 18, 2024Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2024, 12:10 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2024, 12:10 PM PDT (19:10 UTC)
Expired
Jul 18, 2024, 3:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
3618 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS55 KVEF 181910
FFWVEF
NVC003-182215-
/O.NEW.KVEF.FF.W.0014.240718T1910Z-240718T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1210 PM PDT Thu Jul 18 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Clark County in southern Nevada...

* Until 315 PM PDT.

* At 1210 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Kyle Canyon 
  Campground, Fletcher View Campground, Hilltop Campground, Mahogany 
  Grove Campground, Mary Jane Falls Campground, Dolomite Campground 
  and Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3630 11538 3616 11562 3631 11570 3637 11558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DB
3 follow-up statements
408 
WGUS75 KVEF 182026
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
126 PM PDT Thu Jul 18 2024

NVC003-182215-
/O.CON.KVEF.FF.W.0014.000000T0000Z-240718T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
126 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT THIS 
AFTERNOON FOR WEST CENTRAL CLARK COUNTY...

At 126 PM PDT, Doppler radar indicated thunderstorms still producing 
heavy rain across the east slopes of the Spring Mountains. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Kyle Canyon 
  Campground, Fletcher View Campground, Hilltop Campground, Mahogany 
  Grove Campground, Mary Jane Falls Campground, Dolomite Campground 
  and Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3630 11538 3616 11562 3631 11570 3637 11558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
387 
WGUS75 KVEF 182109
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
209 PM PDT Thu Jul 18 2024

NVC003-182215-
/O.CON.KVEF.FF.W.0014.000000T0000Z-240718T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
209 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT THIS 
AFTERNOON FOR WEST CENTRAL CLARK COUNTY...

At 209 PM PDT, Doppler radar indicated that rain was tapering off 
over the east slopes of the Spring Mountains. Heavy rain fell 
earlier, so runoff may still be flowing downhill, and flash flooding 
is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Kyle Canyon 
  Campground, Fletcher View Campground, Hilltop Campground, Mahogany 
  Grove Campground, Mary Jane Falls Campground, Dolomite Campground 
  and Mcwilliams Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3630 11538 3616 11562 3631 11570 3637 11558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
860 
WGUS75 KVEF 182207
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
307 PM PDT Thu Jul 18 2024

NVC003-182217-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-240718T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
307 PM PDT Thu Jul 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT THIS AFTERNOON FOR 
WEST CENTRAL CLARK COUNTY...

Rain had ended on the Spring Mountains, and flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3630 11538 3616 11562 3631 11570 3637 11558

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:43 AM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 10:43 AM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1043 AM PDT Thu Jul 18 2024

.SYNOPSIS...Increasing monsoonal moisture will lead to greater
thunderstorm coverage today. Otherwise, hot temperatures will
continue with temperatures climbing into the weekend. Daily
thunderstorm chances will continue as well, especially across the
higher terrain.

&&

.UPDATE...

Convective activity has begun across northwest Clark County and
southern Nye County. Thunderstorms will increase in coverage
through the afternoon hours before diminishing after sunset.

&&

.PREV DISCUSSION...155 AM PDT Thu Jul 18 2024...

.SHORT TERM...Today.

Monsoonal moisture will spread westward today as flow aloft
becomes more southerly on the western periphery of the Four
Corners high. Convection on Thursday overachieved a bit in
Northwest Arizona with reports of strong winds and over an inch of
rain in Meadview. Instability is forecast to be a little greater
today, so locally strong wind gusts and pockets of heavy rainfall
will again be a possibility. Tonight's 00z HREF suggests the most
robust storm development across Clark and Mohave Counties through
early afternoon, with activity spreading northward into the
evening hours. More isolated activity is possible further west.
HREF is also suggesting the potential for gusty winds (70% chance
of gusts over 35 mph, and 10% chance of over 58 mph) near Barstow
and Las Vegas. This would make sense given DCAPE values in the
1500-1800 j/kg range. Activity will tend to wane after sunset.
Aside from the uptick in storm activity, temperatures will remain
well above normal areawide.

.LONG TERM...Friday through next Thursday.

Heat will begin to increase Friday across our southern zones as
high pressure begins to intensify and move westward. This will
yield pockets of high heat risk across the Colorado River Valley
and Mohave County. Temperatures will heat up further over the
weekend as the upper-level ridge of high pressure amplifies over
the Western US. These increasing temperatures will yield Major to
Extreme HeatRisk for the valleys and lower elevations of southern
Nevada, northwestern Arizona, and southeastern California.
Elevated surface dewpoints and lingering overnight cloud cover
will also ensure nighttime temperatures remain quite warm,
offering limited relief. With confidence remaining high on the
upcoming hot weather, went ahead and upgraded the Excessive Heat
Watch to a Warning for much of the area

Hotter than normal temperatures will continue into next week as
high pressure remains positioned over the area. With the upper-
level ridge trapping moisture over the area, isolated to scattered
showers and thunderstorms will be possible each afternoon into
early next week. Forecast confidence decreases beginning around
Tuesday due to uncertainty with how our ridge will interact with a
shortwave trough as it approaches the Pacific Northwest.

&&

.LONG TERM...Friday through next Thursday.

Heat will begin to increase Friday across our southern zones as
high pressure begins to intensify and move westward. This will
yield pockets of high heat risk across the Colorado River Valley
and Mohave County. Temperatures will heat up further over the
weekend as the upper-level ridge of high pressure amplifies over
the Western US. These increasing temperatures will yield Major to
Extreme HeatRisk for the valleys and lower elevations of southern
Nevada, northwestern Arizona, and southeastern California.
Elevated surface dewpoints and lingering overnight cloud cover
will also ensure nighttime temperatures remain quite warm,
offering limited relief. With confidence remaining high on the
upcoming hot weather, went ahead and upgraded the Excessive Heat
Watch to a Warning for much of the area

Hotter than normal temperatures will continue into next week as
high pressure remains positioned over the area. With the upper-
level ridge trapping moisture over the area, isolated to scattered
showers and thunderstorms will be possible each afternoon into
early next week. Forecast confidence decreases beginning around
Tuesday due to uncertainty with how our ridge will interact with a
shortwave trough as it approaches the Pacific Northwest.

&&

.AVIATION...For Harry Reid...Partly cloudy skies along with light
winds this morning. Showers and thunderstorms will start to develop
on the higher terrain south and west of the valley by noon. The
forecast gets challenging during the afternoon when showers and
thunderstorms begin to develop within the valley associated with
gusty outflow winds. Initially, outflow winds look to approach from
the south, then afterwards outflow winds could potentially come from
any direction. Conditions look to improve after 02Z late this
afternoon as the showers and thunderstorms weaken. Partly to mostly
cloudy skies overnight with typical south-southwest wind less than 7
kts. Friday conditions looking very similar, with thunderstorms over
the mountains in the approach corridors and a low chance (<20%)
chance of a thunderstorm at the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect an uptick in thunderstorm coverage this
afternoon over southern Nevada and eastern California, with the
highest chances (40-60%) in northwest Arizona. Primary hazard with
these storms will be gusty outflow winds up to 40 mph. Local gusts
of 40 to 50 mph could impact terminals in southern Nevada and around
KDAG. Restricted visibility due to locally heavy rain is possible as
well. Very similar conditions are likely Friday, with the main
concerns again being erratic, gusty winds as well as terrain
obscuration due to locally heavy rain.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Outler
LONG TERM...Stessman
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:05 PM PDTAreal Flood AdvisoryVEFClark10 min
Jul 17, 5:15 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 18, 12:52 AM PDTExcessive Heat WarningVEFClark, Nye8 days
Jul 18, 12:45 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 18, 1:11 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.